Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Child Adolesc Psychopharmacol. 2005 Jun;15(3):520-5.

Risperidone-induced psychosis and depression in a child with a mitochondrial disorder.

Author information

  • 1Department of Psychiatry, Harvard Medical School, Boston, Massachusetts, USA. mahn@fourwindshospital.com

Abstract

OBJECTIVE:

To our knowledge, this is the first published case report of an adolescent girl with a mitochondrial disorder and depression who displayed both new-onset psychotic and increased mood symptoms during treatment with risperidone.

DATA:

A 16-year-old girl was treated with risperidone for mood lability and impulsivity at a community hospital. Within days, she developed paranoid ideation, profound psychomotor retardation, increased depression, and fatigue. She was transferred to an inpatient psychiatric hospital, where she was taken off risperidone. Within 48 hours after discontinuation of the medication, she had complete resolution of psychotic symptoms, fatigue, and psychomotor retardation, and her depression improved.

CONCLUSIONS:

This observation of "on-off" risperidone treatment suggests that risperidone may have worsened both psychiatric and physical manifestations of the mitochondrial disorder in this adolescent. These findings are consistent with recent in vitro literature, which implicate a series of neuroleptic medications with mitochondrial dysfunction. Furthermore, the authors provide diagnostic and treatment options that are available for mitochondrial disorders, which are of interest to child psychiatrists due to the central nervous system manifestations of these disorders.

PMID:
16092915
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk